Iowa, 2005

Tornadoes and Hail in Iowa, May 10 to 11, 2005

May 10 to 11, 2005 · NWS DMX · 56 events in 16 counties and zones

A volatile situation took shape during the afternoon of the 10th. , while at the same time a cold front dropped south across the state during the day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$223,000
Crop damage
None recorded
Events
56

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A volatile situation took shape during the afternoon of the 10th. A unseasonably deep upper low had formed aloft over the southwest U.S., while at the same time a cold front dropped south across the state during the day. Behind the cold front was a strong polar high pressure area. The southwest flow aloft impinged on the frontal boundary, setting the stage for very strong thunderstorm development. Temperatures reached the low 90s over far southwest Iowa, with mid 80s over the central sections. Dew points reached the mid 60s to the south of the front by late afternoon. North of the front, temperatures were in the 50s during the afternoon. The very unstable air was lifted north over the frontal boundary with explosive development during the early evening as the low level jet began to strengthen. The airmass to the south was very unstable with lifted indices of -11 C., CAPE values of 3500 J/kg, and a freezing level of only 13,300 feet. Hail was very widespread with the event. During the initial convection, a super-cell moved into southwest Iowa. This storm dropped three small tornadoes in Audubon County. All of the tornadoes were relatively short lived and caused little damage as they were in open areas. The main weather feature was the hail. There were numerous reports of nickel to quarter size hail with the storms. Th largest hail occurred with the super cell in Audubon County, with tennis ball size hail falling southwest of Audubon. In several reports of hail of ping pong to golf ball size were received from Carroll and Guthrie Counties. As the evening progressed, a secondary line of storms formed to the north of the developing MCS. These formed in an east to west line across northern Iowa, producing a round of hail there. Late in the storm life cycle, a few of the storms began to produce strong winds. As one of the storms moved through the Des Moines area, winds of 57 MPH were measured. Some minor damage occurred to a fast food sign. Sixty MPH winds were reported in Marion County, while 60 to 65 MPH winds blew down power line poles in Poweshiek County. Late in the event, as the storms moved through Hamilton County, lightening struck a storage and repair shop building in Webster City. The building was set ablaze and was a total loss.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 10, 2:40 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, May 10, 2:40 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT TUE MAY 10 2005

.DISCUSSION...

CONCERNS CONTINUE TO FOCUS ON SVR POTENTIAL AS WELL AS POSSIBLE
FLOODING ISSUES.

CURRENT...SFC BOUNDARY DRAPED ACROSS NE TO SW IA CUTTING ROUGHLY
FROM KDBQ TO KDSM TO KOMA.  ANOTHER WEAK WIND SHIFT FEATURE OVER THE
NORTHERN AREA OF THE STATE. DEVELOPING LOW IN SE COLORADO CONTINUES
TO INCREASE SFC WIND FIELD WEST WITH LL MOISTURE FROM SFC TO 925 MB
STREAMING NORTH ATTM. TD ALREADY APPROACHING 70 F OVER NORTHERN TX.
FRONT OVER IA EXPECTED TO WIGGLE NORTH A BIT THIS AFTERNOON...BUT
NOT MAKE MUCH PROGRESS.

SHORT TERM...TONIGHT THROUGH THURSDAY...ACTIVE WX SET UP WITH CAPE
BULLSEYE DEVELOPING OVER SE NE THIS AFTERNOON EVE COMBINED WITH MAX
THETA-E ADV HEADING NORTH INTO NORTHEAST NEBRASKA...NO CHANGES FROM
PREVIOUS THINKING WITH INITIATION TAKING PLACE IN NEBRASKA TOWARD
00Z. HOWEVER...CONCERN IS THE CURRENT FRONTAL POSITION AND EVENTUAL
TRACK OF MCS WITH SVR THIS EVENING AND RAIN OVERNIGHT MAY BE SHIFTED
FARTHER SOUTH. MAX INSTABILITY CONTINUES OVER CENTRAL IA OVN WITH
THETA-E ADV AND MOISTURE TRANSPORT TAKING SYSTEM INTO EAST AND
NORTHEAST IA TOWARD MORNING. INITIALLY ALONG THE BOUNDARY THIS
EVENING WILL BE ENOUGH SHEAR TO SUPPORT SUPERCELLS AND POTENTIAL
LARGE HAIL AND POSSIBLE TORNADO THREAT AS PER SPC...ESPECIALLY ALONG
THE FRONT. LATER TONIGHT EXPECT GREATER HEAVY RAIN THREAT WILL
CONTINUE FOR CENTRAL AND NORTHERN SECTIONS OF FORECAST AREA. WILL BE
ISSUING FLOOD WATCH FOR THE REGION...WITH OPPORTUNITIES FOR ANOTHER
MCS TOMORROW NIGHT...WITH FOCUS SHIFTING NORTHWARD TOWARD THE IA-MN
BORDER. RAINFALL AMOUNTS TNT LOOK TO BE IN THE 1-3 INCH RANGE IN
AXIS OF HEAVIEST RAIN WITH POTENTIAL FOR LOCALLY HIGHER AMOUNTS AS
STRONG H850 LLJ IMPINGES ON BOUNDARY OVER AREA.

MODELS COMING INTO BETTER AGREEMENT FOR WED WITH FRONT SAGGING SOUTH
AND KEEPING MAX SVR THREAT OVER THE SOUTHERN AREAS. MCS AGAIN
EXPECTED TO DEVELOP WITH MAX MOISTURE TRANSPORT AND ISENTROPIC LIFT
AGAIN SETTING UP OVR SOUTHERN NE AND NORTHERN MO. EVOLVING MCS WOULD
TRACK OVER NW THIRD OF STATE AND HEAD INTO N IA AND S MN BY THU
MORNING. WITH SYSTEM STILL WEST...MORE ROUNDS OF RAIN AND THUNDER
WILL CONTINUE THU AFTERNOON/EVE WITH RESIDUAL SHOWERS AND
THUNDERSTORMS INTO FRIDAY...GRADUALLY ENDING BY FRI NIGHT.

EXTENDED...SATURDAY THOUGH TUESDAY...MODELS IN GENERALLY GOOD
AGREEMENT INTO THE EARLY WEEKEND FOR TRANSITION TO NW FLOW AND
DRYING...ALLOWING FOR A BREAK FROM THE EXPECTED PATTERN THE NEXT FEW
DAYS. EURO/NAM SUGGEST A SLOWER TRANSITION FROM FRI ON RESULTING IN
TYPICALLY SLOWER ARRIVAL OF NEXT SYSTEM EARLY NEXT WEEK. WITH THAT
TREND...HAVE MODIFIED TEMPS AND PRECIP CHANCES INTO EARLY NEXT WEEK
BY ADJUSTING TIMING A TOUCH FOR POPS LATE MONDAY. BY TUESDAY CHANCES
FOR CONVECTION WILL BE INCREASING AS WAA AND MOISTURE RETURNS.
HIGHS AGAIN IN THE 60S/70S WITH LOWS MODERATING FROM 40S/LOW 50S TO
50S.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH CENTRAL IOWA MIDNIGHT
TONIGHT THROUGH MIDNIGHT WEDNESDAY NIGHT ALONG AND NORTH OF I-80.

&&

REV
Hazardous weather outlook, May 10, 11:44 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1244 PM CDT TUE MAY 10 2005

IAZ023>028-033>039-044>050-057>062-070>072-111100-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-
1244 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...FROM THE HIGHWAY 3 CORRIDOR...AND SOUTH TO INTERSTATE 80.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS WHICH ARE
EXPECTED TO DEVELOP IN FAR NORTHWEST AND WEST CENTRAL IOWA AFTER 7
PM. INITIALLY...SUPERCELL STORMS ARE POSSIBLE...WITH MULTIPLE
THREATS OF VERY LARGE HAIL AROUND GOLFBALL SIZE...A FEW DAMAGING
STRAIGHT LINE WIND GUSTS...AND POSSIBLY AN ISOLATED TORNADO. THE
HIGHEST RISK AREA FOR SUPERCELLS IS WEST OF A LINE FROM FORT DODGE
TO GUTHRIE CENTER. LATER IN THE EVENING AND THROUGH THE OVERNIGHT
HOURS...A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO MOVE EAST
ACROSS CENTRAL IOWA WITH A SEVERE STORMS PRODUCING LARGE HAIL AND
DAMAGING WINDS...ALONG WITH HEAVY RAIN AND ISOLATED FLASH
FLOODING. GENERAL 1 TO 2 INCH RAINFALL AMOUNTS ARE EXPECTED...AND
A FEW LOCATIONS AFFECTED BY REPEATED THUNDERSTORMS CAN EXPECT
HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WITH HEAVY RAIN AND ISOLATED SEVERE WEATHER COULD
LINGER INTO EARLY WEDNESDAY MORNING ACROSS CENTRAL IOWA.
ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY
AFTERNOON...MAINLY SOUTH OF HIGHWAY 30. ANOTHER THUNDERSTORM
COMPLEX IS POSSIBLE AGAIN WEDNESDAY NIGHT...AFFECTING AREAS MAINLY
FROM FORT DODGE...TO CARROLL AND DENISON. EXPECT PERIODS OF
THUNDERSTORMS AGAIN THURSDAY INTO FRIDAY...WITH THE MAIN THREAT
FOR SEVERE WEATHER THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TONIGHT...IS LIKELY AGAIN
WEDNESDAY AFTERNOON AND NIGHT...AND POSSIBLE THURSDAY AFTERNOON
AND EVENING. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT
COORDINATORS WILL BE CONDUCTED AT 3:30 PM.

IAZ004>007-015>017-111100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
1244 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IOWA...NORTH
OF HIGHWAY 3.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN FAR NORTHWEST AND WEST
CENTRAL IOWA AFTER 7 PM. ISOLATED SEVERE STORMS ARE POSSIBLE
DURING THE EVENING AND OVERNIGHT HOURS IN NORTHERN IOWA...WITH THE
MAIN THREAT LARGE HAIL AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED WEDNESDAY ACROSS NORTHERN
IOWA. A LARGE THUNDERSTORM COMPLEX IS POSSIBLE WEDNESDAY
NIGHT...WITH HEAVY RAIN AND FLASH FLOODING THE MAIN
THREATS. 1 TO 2 INCH AMOUNTS ARE EXPECTED...AND LOCALLY HIGHER. THE
CHANCE OF THUNDERSTORMS WILL CONTINUE THURSDAY INTO FRIDAY...BUT
THE THREAT OF SEVERE WEATHER IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND AGAIN WEDNESDAY NIGHT
FOR FLASH FLOODING. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT
COORDINATORS WILL BE CONDUCTED AT 3:30 PM...FOCUSING ON THE SEVERE
WEATHER THREAT FOR THE CENTRAL THIRD OF IOWA.

IAZ073>075-081>086-092>097-111100-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1244 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA... GENERALLY SOUTH
OF INTERSTATE 80.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN FAR NORTHWEST AND WEST
CENTRAL IOWA AFTER 7 PM. MOST OF THE THUNDERSTORM ACTIVITY IS
EXPECTED TO REMAIN NORTH OF INTERSTATE 80...BUT ISOLATED SEVERE
STORMS CANNOT BE RULED OUT DURING OVERNIGHT HOURS IN SOUTHERN
IOWA...WITH THE MAIN THREAT LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW SEVERE STORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING
IN SOUTHERN IOWA...WITH THE MAIN THREATS LARGE HAIL AND AN ISOLATED
TORNADO. ADDITIONAL THUNDERSTORMS ARE EXPECTED THURSDAY INTO
FRIDAY...WITH THE HIGHEST SEVERE WEATHER POTENTIAL THURSDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT...BUT MORE LIKELY
WEDNESDAY AFTERNOON AND EVENING...AND THURSDAY AFTERNOON AND
EVENING. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT
COORDINATORS WILL BE CONDUCTED AT 3:30 PM...FOCUSING ON THE SEVERE
WEATHER THREAT FOR THE CENTRAL THIRD OF IOWA.

JUNGBLUTH

The radar

The Des Moines radar (KDMX), 109 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

50 hail, 3 tornado, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Audubon

When
May 10, 6:26 PM CST
Where
Audubon County, 3 mi W of Gray
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.850, -95.033

Hail, Audubon

When
May 10, 6:30 PM CST
Where
Audubon County, 2 mi SW of Brayton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.533, -94.967

Hail, Audubon

When
May 10, 6:32 PM CST
Where
Audubon County, 2 mi SW of Brayton
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.533, -94.967

Hail, Audubon

When
May 10, 6:33 PM CST
Where
Audubon County, 2 mi SW of Audubon
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.700, -94.967

Hail, Audubon

When
May 10, 6:39 PM CST
Where
Audubon County, 3 mi SW of Audubon
Measured
2 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.683, -94.967

Hail, Audubon

When
May 10, 6:54 PM CST
Where
Audubon County, 2 mi W of Gray
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.850, -95.017

Hail, Carroll

When
May 10, 6:56 PM CST
Where
Carroll County, 3 mi S of Manning
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.850, -95.067

Tornado, Audubon

When
May 10, 6:58 PM CST to 7:05 PM CST
Where
Audubon County, 1 mi NE of Kimballton
Rating
F0
Path length
2 mi
Path width
40 yd
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.583, -95.067

Tornado tracked through open fields.

Hail, Audubon

When
May 10, 7:12 PM CST
Where
Audubon County, 8 mi NE of Audubon
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.800, -94.817

Tornado, Audubon

When
May 10, 7:13 PM CST to 7:17 PM CST
Where
Audubon County, 1 mi N of Kimballton
Rating
F0
Path length
2 mi
Path width
40 yd
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.583, -95.083

Tornado tracked through open fields.

Tornado, Audubon

When
May 10, 7:20 PM CST to 7:26 PM CST
Where
Audubon County, 2 mi SSE of Audubon
Rating
F0
Path length
2.5 mi
Path width
40 yd
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.683, -94.917

Tornado tracked through open fields.

Hail, Audubon

When
May 10, 7:38 PM CST
Where
Audubon County, Audubon
Measured
1 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.717, -94.933

Hail, Guthrie

When
May 10, 8:05 PM CST
Where
Guthrie County, 3 mi W of Guthrie Center
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.683, -94.550

Hail, Crawford

When
May 10, 8:05 PM CST
Where
Crawford County, 6 mi ENE of Manilla
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.917, -95.150

Hail, Guthrie

When
May 10, 8:10 PM CST
Where
Guthrie County, 3 mi WSW of Guthrie Center Arpt
Measured
1 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.667, -94.550

Hail, Carroll

When
May 10, 8:10 PM CST
Where
Carroll County, Manning
Measured
1.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.900, -95.067

Hail, Guthrie

When
May 10, 8:10 PM CST
Where
Guthrie County, 8 mi W of Guthrie Center
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.683, -94.650

Hail, Audubon

When
May 10, 8:23 PM CST
Where
Audubon County, 9 mi SW of Audubon
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.617, -95.050

Hail, Guthrie

When
May 10, 8:24 PM CST
Where
Guthrie County, 3 mi WSW of Guthrie Center Arpt
Measured
0.88 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.667, -94.550

Hail, Audubon

When
May 10, 8:32 PM CST
Where
Audubon County, 3 mi E of Exira
Measured
1 in hail
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
41.583, -94.833

Hail, Guthrie

When
May 10, 8:47 PM CST
Where
Guthrie County, 6 mi SSE of Guthrie Center
Measured
1.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.600, -94.450

Hail, Guthrie

When
May 10, 8:50 PM CST
Where
Guthrie County, 3 mi SE of Panora
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.667, -94.500

Hail, Guthrie

When
May 10, 9:07 PM CST to 9:22 PM CST
Where
Guthrie County, 3 mi NE of Stuart
Measured
1.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.533, -94.283

Hail, Cass

When
May 10, 9:09 PM CST
Where
Cass County, 1 mi N of Atlantic Arpt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.417, -95.050

Hail, Dallas

When
May 10, 9:13 PM CST
Where
Dallas County, Dexter
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.517, -94.233

Hail, Dallas

When
May 10, 9:24 PM CST
Where
Dallas County, 2 mi E of Dexter
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.517, -94.200

Hail, Winnebago

When
May 10, 9:32 PM CST
Where
Winnebago County, 2 mi NW of Forest City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.283, -93.683

Hail, Winnebago

When
May 10, 9:38 PM CST
Where
Winnebago County, Forest City
Measured
1 in hail
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
43.267, -93.650

Hail, Winnebago

When
May 10, 9:40 PM CST
Where
Winnebago County, Forest City
Measured
0.88 in hail
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
43.267, -93.650

Hail, Winnebago

When
May 10, 9:43 PM CST
Where
Winnebago County, 3 mi NNE of Forest City Arpt
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.267, -93.617

Hail, Dallas

When
May 10, 9:46 PM CST
Where
Dallas County, 6 mi E of Dexter
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.517, -94.117

Hail, Dallas

When
May 10, 9:52 PM CST
Where
Dallas County, De Soto
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.533, -94.017

Hail, Dallas

When
May 10, 9:53 PM CST
Where
Dallas County, 5 mi W of De Soto
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.533, -94.117

Hail, Worth

When
May 10, 9:55 PM CST
Where
Worth County, 3 mi W of Fertile
Measured
1 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
43.267, -93.500

Hail, Audubon

When
May 10, 10:00 PM CST
Where
Audubon County, Kimballton
Measured
1.5 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.567, -95.083

Hail, Dallas

When
May 10, 10:02 PM CST
Where
Dallas County, 8 mi E of Dexter
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.517, -94.083

Hail, Dallas

When
May 10, 10:03 PM CST
Where
Dallas County, 3 mi W of De Soto
Measured
1.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.533, -94.067

Hail, Madison

When
May 10, 10:08 PM CST
Where
Madison County, 5 mi S of Earlham
Measured
0.88 in hail
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
41.433, -94.133

Hail, Audubon

When
May 10, 10:10 PM CST
Where
Audubon County, Brayton
Measured
0.88 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.550, -94.933

Hail, Madison

When
May 10, 10:25 PM CST
Where
Madison County, 7 mi N of Winterset
Measured
0.88 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.433, -94.017

Hail, Cerro Gordo

When
May 10, 10:28 PM CST
Where
Cerro Gordo County, 1 mi N of Mason City
Measured
1 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
43.167, -93.200

Hail, Winnebago

When
May 10, 10:30 PM CST
Where
Winnebago County, 5 mi SSW of Thompson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.300, -93.817

Hail, Dallas

When
May 10, 10:30 PM CST
Where
Dallas County, Redfield
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.583, -94.200

Hail, Dallas

When
May 10, 10:31 PM CST
Where
Dallas County, 2 mi S of De Soto
Measured
1 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -94.017

Hail, Polk

When
May 10, 10:58 PM CST
Where
Polk County, 4 mi NW of Des Moines
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.633, -93.667

Hail, Polk

When
May 10, 11:01 PM CST
Where
Polk County, 2 mi N of Des Moines
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.633, -93.617

Hail, Audubon

When
May 10, 11:02 PM CST
Where
Audubon County, Audubon
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.717, -94.933

Hail, Polk

When
May 10, 11:04 PM CST
Where
Polk County, 2 mi N of Des Moines
Measured
1 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.633, -93.617

Hail, Warren

When
May 10, 11:05 PM CST
Where
Warren County, Bevington
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.367, -93.800

Hail, Cass

When
May 10, 11:11 PM CST
Where
Cass County, 4 mi ESE of Atlantic Arpt
Measured
1 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.383, -94.983

Hail, Audubon

When
May 10, 11:15 PM CST
Where
Audubon County, Audubon
Measured
1 in hail
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
41.717, -94.933

Hail, Warren

When
May 10, 11:23 PM CST
Where
Warren County, 1 mi SW of St Marys
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.300, -93.750

Hail, Jasper

When
May 10, 11:55 PM CST
Where
Jasper County, Newton
Measured
0.88 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.700, -93.050

Thunderstorm Wind, Marion

When
May 11, 12:00 AM CST
Where
Marion County, Harvey
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -92.933

Thunderstorm Wind, Poweshiek

When
May 11, 12:30 AM CST
Where
Poweshiek County, Grinnell
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.750, -92.733

Lightning, Hamilton

When
May 11, 2:00 AM CST
Where
Hamilton County, Webster City
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyThe tornado archive for Iowa, 2005Warnings in Iowa, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446285, 5446286, 5446287, 5446288, 5446289, 5446290, 5446291, 5446292, 5446293, 5446294, 5446295, 5446296, 5446297, 5446298, 5446299, 5446300, 5446301, 5446302, 5446360, 5446361, 5446362, 5446363, 5446364, 5446365, 5446366, 5446367, 5446368, 5446369, 5446370, 5446371, 5446372, 5446373, 5446374, 5446375, 5446376, 5446377, 5446378, 5446379, 5446380, 5446381, and more.